Cardiogenic syncope refers to the loss of consciousness caused by a transient disruption of cerebral blood flow resulting from cardiac dysfunction. This condition is of great importance as it can indicate an underlying cardiac problem that needs urgent attention. Studies suggest that up to 20% of patients experiencing syncope have an underlying cardiac cause, highlighting the significance of recognizing and addressing cardiogenic syncope. Electrocardiography (ECG) and point-of-care ultrasound (POCUS) are valuable tools for identifying the causes of cardiogenic syncope.
Brugada syndrome is a genetic disorder that affects the sodium channels in the heart, resulting in characteristic ECG patterns. However, Brugada patterns can be transient, appearing and disappearing, which makes diagnosis challenging. Patients with a history of syncope and suspected Brugada pattern on their ECG require referral to an electrophysiologist for further evaluation. In some cases, these patients may need the implantation of an automatic implantable cardioverter-defibrillator (AICD) to manage the risk of sudden cardiac arrest.
Wolff-Parkinson-White (WPW) syndrome:
ECG findings indicative of WPW syndrome include a short PR interval and Delta waves. WPW syndrome involves an abnormal accessory pathway in the heart that can lead to rapid atrial fibrillation and ventricular tachycardia, potentially causing syncope. Patients with suspected WPW syndrome should be admitted to the hospital and referred to an electrophysiologist for potential ablation therapy.
Torsades de Pointes:
Prolonged QT interval can lead to Torsades de Pointes, which is a life-threatening arrhythmia that can cause sudden cardiac death in patients with structurally normal hearts. When the QTc interval exceeds 500 milliseconds, it requires attention and management of the underlying cause. Common causes include electrolyte imbalances, medications, or congenital. Torsades de Pointes can be treated with magnesium sulfate or electrical cardioversion.
Aortic dissection can also be a cause of syncope in adults. It results from a tear in the aortic wall, which can lead to blood leaking into the aortic wall, causing the inner and outer layers of the artery to separate. This can lead to the obstruction of blood flow to the brain, resulting in syncope. It is important to note that after regaining consciousness, the patient may not complain of severe chest pain. As aortic dissection can rapidly worsen and lead to death, it is critical to obtain a prompt diagnosis and initiate appropriate treatment, which may include surgical intervention. Early recognition of aortic dissection as a cause of syncope is essential to prevent further complications.
Pulmonary embolism occurs when a blood clot travels from the lower extremities to the lungs, blocking blood flow and causing hypoxemia. After regaining consciousness, the patient may not complain of chest pain or have a swollen leg, making it crucial to consider pulmonary embolism in the differential diagnosis of syncope. Diagnostic tests, such as a D-dimer test and an antero-septal and inferior T wave inversion on ECG, can be valuable in identifying pulmonary embolism as the cause of syncope. Early recognition and prompt treatment, such as anticoagulation therapy, can prevent further complications and reduce the risk of recurrence. It is essential to consider this diagnosis in patients with syncope, particularly those with risk factors such as recent surgery, immobility, or cancer.
Take Home Message:
In summary, when evaluating a patient with syncope, always consider cardiogenic causes. Conduct a thorough ECG evaluation, looking for signs of myocardial ischemia, arrhythmias, Brugada patterns, short PR intervals, Delta waves, and prolonged QT intervals. These findings can provide important clues for identifying the underlying cardiac condition. Prompt referral to an electrophysiologist is crucial for further evaluation and management, which may include medications, implantable devices, or ablation therapy, depending on the specific diagnosis. Work-up for any underlying causes, such as electrolyte imbalances or medications, is essential for preventing further episodes of cardiogenic syncope. Finally, it is important to always keep in mind the two catastrophic causes of syncope: aortic dissection and pulmonary embolism.